Kansas, 2006

Flash Flood and Flood in Kansas, July 11 to 12, 2006

July 11 to 12, 2006 · NWS ICT · 28 events in 5 counties and zones

19 hail, 7 thunderstorm wind, 1 flood, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 11, 2:00 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 11, 2:00 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE JUL 11 2006

.DISCUSSION...
FORECAST CONCERNS WILL DEAL WITH CONVECTIVE EPISODES TONIGHT THROUGH
THURSDAY...FOLLOWED BY HOT TEMPS FOR THE WEEKEND INTO EARLY NEXT
WEEK.

TONIGHT
CURRENT WATER VAPOR IMAGERY/PROFILER NETWORK SHOWS A SHORT WAVE
MOVING INTO WESTERN KANSAS. THUNDERSTORMS HAVE BEEN RAPIDLY
DEVELOPING ALONG A FRONTAL BOUNDARY SITUATED FROM WESTERN KANSAS
TOWARDS CENTRAL KANSAS...AS MASS CONVERGENCE INCREASES ALONG THE
BOUNDARY. THUNDERSTORM ACTIVITY SHOULD CONTINUE INTO THE NIGHT TIME
HRS AS NUMEROUS STORM-SCALE OUTFLOW BOUNDARIES CAUSE ADDITIONAL
DEVELOPMENT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE GIVEN
FAVORABLE WET MICROBURST POTENTIAL FROM COLLAPSING CORES. LOCALLY
HEAVY RAINFALL WILL ALSO BE A RISK DUE TO TROPICAL AIRMASS IN PLACE
ALONG WITH SLOW STORM MOVEMENT. MEANWHILE...PATCHY AREAS OF FOG
COULD DEVELOP LATER TONIGHT ACROSS PORTIONS OF CENTRAL KANSAS BEHIND
THE FRONT WITH DECOUPLED BOUNDARY LAYER WINDS AND CLEARING SKIES.

WED-THUR
THUNDERSTORMS WILL BE POSSIBLE YET AGAIN FOR THIS PERIOD AS MODELS
SHOW ANOTHER IMPULSE SLIDING EAST ACROSS THE REGION FOR WEDNESDAY
INTO WEDNESDAY NIGHT. THUNDERSTORM CHANCES WILL DEPEND ON
POSITIONING OF THE LOW LEVEL BOUNDARY WHICH SEEMS LIKE IT COULD
STALL OUT OVER SOUTHERN KANSAS FOR WEDNESDAY. THE HEAT AND HUMIDITY
WILL INCREASE ON THURSDAY WITH TEMPS RISING INTO THE MID AND UPPER
90S.

FRI
WILL KEEP THE DRY AND HOT CONDITIONS GOING FOR THIS PERIOD...HOWEVER
MODELS ARE STILL PERSISTENT WITH A SHORT WAVE MOVING VERY SLOWLY
SOUTHWARD ACROSS EASTERN KANSAS. WILL LET LATER SHIFTS RE-EVALUATE
THIS POTENTIAL BEFORE EXTENDING POPS INTO FRIDAY.

EXTENDED: SAT-TUES
HOT AND HUMID CONDITIONS WILL AFFECT KANSAS DURING THIS
PERIOD...WITH HEAT INDICES ABOVE 100 AND DRY WEATHER CONDITIONS
PREVAILING.

A WEAK UPPER LEVEL DISTURBANCE COULD DROP SOUTHWARD ACROSS
MISSOURI/EASTERN KANSAS FOR THE WEEKEND WITH POSSIBLE ISOLATED
DIURNAL ACTIVITY...HOWEVER PRECIP CHANCES LOOK TOO REMOTE TO
INTRODUCE ANYTHING AT THIS JUNCTURE FOR SOUTHEAST KANSAS. A COLD
FRONT IS EXPECTED TO SLIDE SOUTHWARD ACROSS THE NORTHERN PLAINS FOR
EARLY NEXT WEEK...AND HOW FAR SOUTH WILL THE FRONT MAKE IT BEFORE IT
STALLS OUT IS THE MAIN CHALLENGE. PRESENT MODEL INDICATIONS SUGGEST
THAT THE FRONT COULD MAKE IT INTO KANSAS BY TUESDAY...BUT FEEL THAT
THE HEAT WILL STILL BE OVER THE AREA THROUGH TUESDAY. THE HEAT AND
HUMIDITY COULD VERY WELL CONTINUE THROUGH MUCH IF NOT ALL OF NEXT
WEEK...ESPECIALLY IF A MODEST TROUGH DIGS INTO THE NORTHWEST COAST
THUS AMPLIFYING THE DOWNSTREAM UPPER RIDGE ACROSS THE CENTRAL
PLAINS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  95  72  97 /  40  20  20  10
HUTCHINSON      70  95  72  97 /  30  20  20  10
NEWTON          70  94  71  96 /  30  20  20  20
ELDORADO        71  94  72  96 /  40  20  20  20
WINFIELD-KWLD   72  95  72  97 /  40  20  30  20
RUSSELL         68  94  70  98 /  20  20  20  10
GREAT BEND      69  94  70  98 /  30  20  20  10
SALINA          69  94  72  98 /  20  10  20  20
MCPHERSON       69  94  71  97 /  30  20  20  20
COFFEYVILLE     72  93  72  94 /  40  20  20  20
CHANUTE         72  92  71  92 /  40  20  20  20
IOLA            72  91  71  92 /  40  20  20  20
PARSONS-KPPF    72  93  72  93 /  40  20  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 11, 1:27 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...COR
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT TUE JUL 11 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
227 PM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...MAINLY ACROSS PORTIONS OF CENTRAL...
SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN RISK WILL BE DAMAGING
WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH. LOCALLY HEAVY RAINFALL
WILL ALSO BE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE
AREA...WHICH COULD RESULT IN MINOR FLOODING OF LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
WEDNESDAY AND WEDNESDAY NIGHT...AND MAINLY ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS INTO THURSDAY MORNING. A FEW STRONG STORMS
WILL BE POSSIBLE...ALONG WITH THE POTENTIAL FOR LOCALIZED HEAVY
RAINFALL.

HEAT INDICES WILL APPROACH 100 DEGREES ACROSS MUCH OF THE AREA ON
THURSDAY AFTERNOON...AND WILL LIKELY EXCEED 100 DEGREES FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...DUE TO THE
RELATIVELY ISOLATED AND SHORT-LIVED NATURE OF ANY SEVERE WEATHER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CDB

In the hours before

Special weather statement, Jul 11, 4:04 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT TUE JUL 11 2006

KSZ069-070-094-112245-
BUTLER-ELK-GREENWOOD-
504 PM CDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...ELK AND GREENWOOD COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LATHAM...OR 19 MILES SOUTHEAST OF EL
DORADO...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Jul 11, 4:17 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
517 PM CDT TUE JUL 11 2006

KSZ082-112245-
KINGMAN-
517 PM CDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NASHVILLE...OR 16 MILES NORTHEAST OF
MEDICINE LODGE...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Special weather statement, Jul 11, 4:58 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
558 PM CDT TUE JUL 11 2006

KSZ048-050-112330-
ELLSWORTH-RICE-
558 PM CDT TUE JUL 11 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH AND RICE COUNTIES...

AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LORRAINE...OR 11 MILES SOUTHWEST OF
ELLSWORTH...AND MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 46 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

19 hail, 7 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, Butler

When
July 11, 5:02 PM CST
Where
Butler County, 4 mi E of Douglass
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -96.950

In addition to the hail, 55 mph winds were reported.

Hail, Sedgwick

When
July 11, 5:05 PM CST
Where
Sedgwick County, 1 mi SW of Derby
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -97.283

Report via NSSL.

Hail, Sedgwick

When
July 11, 5:15 PM CST
Where
Sedgwick County, Derby
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -97.267

Thunderstorm Wind, Butler

When
July 11, 5:19 PM CST
Where
Butler County, 2 mi E of Douglass
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.517, -96.983

Hail, Cowley

When
July 11, 5:30 PM CST
Where
Cowley County, 1 mi NE of Winfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -96.967

Report via NSSL.

Hail, Sedgwick

When
July 11, 5:33 PM CST
Where
Sedgwick County, 1 mi SW of Derby
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -97.283

Report via NSSL.

Hail, Cowley

When
July 11, 5:55 PM CST
Where
Cowley County, Winfield
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.250, -96.983

Quarter size hail was reported at the Winfield High School.

Hail, Cowley

When
July 11, 6:00 PM CST
Where
Cowley County, 3 mi SW of Winfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.217, -97.017

Report via NSSL.

Hail, Cowley

When
July 11, 6:00 PM CST
Where
Cowley County, 2 mi W of Winfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -97.017

Report via NSSL.

Hail, Cowley

When
July 11, 6:05 PM CST
Where
Cowley County, 3 mi W of Winfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -97.033

Report via NSSL.

Hail, Cowley

When
July 11, 6:05 PM CST
Where
Cowley County, 4 mi W of Winfield
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -97.050

Report vial NSSL.

Hail, Cowley

When
July 11, 6:07 PM CST
Where
Cowley County, Winfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.983

Hail, Cowley

When
July 11, 6:15 PM CST
Where
Cowley County, 1 mi SE of Winfield
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -96.967

Report via NSSL.

Hail, Sumner

When
July 11, 7:00 PM CST
Where
Sumner County, 5 mi S of Geuda Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.050, -97.150

Report via NSSL.

Hail, Sumner

When
July 11, 7:00 PM CST
Where
Sumner County, 4 mi S of Geuda Spgs
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -97.150

Report via NSSL.

Hail, Cowley

When
July 11, 7:00 PM CST
Where
Cowley County, 4 mi W of Arkansas City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -97.117

Report via NSSL.

Hail, Sumner

When
July 11, 7:05 PM CST
Where
Sumner County, 6 mi S of Geuda Spgs
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -97.150

Report via NSSL.

Hail, Cowley

When
July 11, 7:10 PM CST
Where
Cowley County, 5 mi WSW of Arkansas City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -97.133

Report via NSSL.

Thunderstorm Wind, Cowley

When
July 11, 7:16 PM CST
Where
Cowley County, 3 mi W of Arkansas City
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.100

Several large tree limbs were downed.

Hail, Cowley

When
July 11, 7:16 PM CST
Where
Cowley County, 3 mi W of Arkansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.100

Thunderstorm Wind, Cowley

When
July 11, 7:20 PM CST
Where
Cowley County, Arkansas City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Several 2 to 3 inch diameter tree limbs were downed.

Thunderstorm Wind, Chautauqua

When
July 11, 7:30 PM CST
Where
Chautauqua County, 5 mi SSE of Cedar Vale
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.033, -96.467

Thunderstorm Wind, Chautauqua

When
July 11, 7:35 PM CST
Where
Chautauqua County, Cedar Vale
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -96.500

Severe winds tore the roof off of a gas station.

Thunderstorm Wind, Chautauqua

When
July 11, 7:42 PM CST
Where
Chautauqua County, 7 mi E of Cedar Vale
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
37.100, -96.367

Thunderstorm Wind, Chautauqua

When
July 11, 7:45 PM CST
Where
Chautauqua County, 4 mi W of Sedan
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -96.250

Severe winds tore the roof off of a barn

Hail, Cowley

When
July 11, 7:52 PM CST
Where
Cowley County, Arkansas City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Flood, Cowley

When
July 11, 8:02 PM CST to July 12, 1:00 AM CST
Where
Cowley County, Arkansas City
Reported by
EMERGENCY MANAGER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Street flooding was reported in Arkansas City.

Flash Flood, Cowley

When
July 11, 8:56 PM CST to July 12, 2:00 AM CST
Where
Cowley County, Arkansas City
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Several underpasses reported flooded with at least 2 cars stalled out in the high water. The KSN WeatherLab site at Arkansas City Middle School reported 5.23 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525249, 5525250, 5525251, 5525252, 5525253, 5525254, 5525255, 5525256, 5525257, 5525258, 5525259, 5525260, 5525261, 5525262, 5525263, 5525264, 5525265, 5525266, 5525267, 5525268, 5525269, 5525270, 5525271, 5525272, 5525273, 5525274, 5525323, 5525324.